Hail, Howard
- When
- May 24, 3:49 PM EST
- Where
- Howard County, 0.77 mi NNW of Glenwood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.290, -77.036
Quarter sized hail was reported at Glenwood.
A surface trough combined with moderate amounts of instability to trigger showers and thunderstorms during the 24th. A few thunderstorm did produce large hail due to the moderate amounts of instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A surface trough combined with moderate amounts of instability to trigger showers and thunderstorms during the 24th. A few thunderstorm did produce large hail due to the moderate amounts of instability.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 24, 3:42 PM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
442 PM EDT TUE MAY 24 2011
.SYNOPSIS...
A COLD FRONT WILL STALL ACROSS THE CENTRAL MID ATLANTIC TONIGHT
INTO WEDNESDAY...BEFORE LIFTING NORTH AS A WARM FRONT WEDNESDAY
THROUGH FRIDAY AHEAD OF THE NEXT LOW CROSSING THE GREAT LAKES. A
FRONT ASSOCIATED WITH THE LOW WILL STALL ALONG THE CENTRAL
APPALACHIANS FRIDAY NIGHT THROUGH SATURDAY...CONTINUING THE ACTIVE
WEATHER PATTERN. HIGH PRESSURE WILL THEN DOMINATE WEATHER FROM
SUNDAY INTO THE MIDDLE PART OF NEXT WEEK.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
BASED ON LATEST RADAR TRENDS...WE HAVE DECIDED TO CANCEL THE
SEVERE THUNDERSTORM WATCH FOR THE SHENANDOAH VALLEY/NORTHERN VA
PIEDMONT AREA. WILL KEEP THE WATCH UP FOR SOUTHERN MARYLAND UNTIL
STORMS PASS BY.
PREV...
LTST SFC ANALY DEPICT LEE TROF NEAR THE BAY AND A CDFNT DROPPING
S OF THE GRTLKS. A CPL CLUSTERS OF SHRA/TSTMS MVG EWD IN THE
WLYS... PRIMARILY S OF THE CWFA. THIS AREA HAS SEEN THE GREATEST
HEATING AND THEREFORE IS THE MOST UNSTBL. AS A RSLT A SVR TSTM
WATCH REMAINS IN EFFECT TIL 00Z FOR CENTRL VA AND SRN MD.
DC HAS JUST ABT REACHED CONVECTIVE TEMP FM 12Z SNDG...AND AS A
RESULT SVRL OTR SHRA BGNG TO POP. THE BEST POTENTIAL WL REMAIN FOR A
CPL HRS BYD SUNSET...AND THEN BEGIN TO WANE. SINCE DEWPTS RATHER
HIGH...PATCHY FOG A PSBLTY OVNGT. SINCE THERE WL BE A LOT OF DEBRIS
CLDS...HV OPTED NOT TO INCL IN GRIDS.
MAY BE A LTL RDGG H10-7 TMRW IN RESPONSE TO DEEPENING LOPRES IN THE
LWR MS VLY. THAT/LL MAKE IT TOUGHER FOR TSTMS TO FORM. THEREFORE...
HV KEPT POPS AT CHC LVLS...AND CONFINED IT W OF FDK-EZF. RDG AXIS
SHUD PREVAIL E OF THERE. IT/LL STILL BE THE SAME WARM/UNSTBL AMS...
SO ANY STORMS MAY BE STRONG TO LCLLY SVR IF GIVEN A FOCUS AND ABLE
TO DVLP GOOD UPDRAFTS.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
WEDNESDAY NIGHT THROUGH FRIDAY...LOW PRESSURE WILL TRACK NORTHEAST
ACROSS THE MIDWEST...DRAWING THE STALLED FRONT NORTH OF THE
MASON-DIXON BY WEDNESDAY EVENING. LOW CHANCES WEDNESDAY EVENING FOR
LINGERING THUNDERSTORMS IN THE SLY FLOW...THEN A WELCOME BREAK IN
POPS UNTIL THURSDAY AFTERNOON WHEN AN EXTENDED PERIOD OF CHANCES FOR
WARM SECTOR THUNDERSTORM ACTIVITY BEGIN. WENT LIKELY WEST OF THE
SHENANDOAH VALLEY FRIDAY AFTERNOON GIVEN AN APPROACHING COLD
FRONT...ALONG WITH TERRAIN FORCING...HIGH CHANCES EAST OF THERE
THROUGH THE BALT-WASH METRO.
WITH A BERMUDA RIDGE REACHING INTO FL THROUGH FRIDAY...SUBTROPICAL
AIR WILL BE PUMPED INTO THE MID ATLANTIC. MAX TEMPERATURES NEAR 90F
CAN BE EXPECTED THURSDAY AND FRIDAY. WITH THE POTENTIAL FOR
THUNDERSTORMS BOTH AFTERNOONS...LOCALLY LOWER MAX TEMPS MAY OCCUR.
WITH DEWPOINTS IN THE LOW TO MID 60S...HEAT INDICES MAY BE A COUPLE
DEGREES ABOVE THE AMBIENT TEMP...THOUGH GENERALLY BELOW 95F...LESS
THAN HAZARDOUS CONDITIONS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
FRIDAY NIGHT THROUGH SATURDAY...THE COLD FRONT ASSOCIATED WITH THE
GREAT LAKES LOW STALLS OVER THE CWA...CONTINUING ACTIVE WEATHER.
WENT WITH LIKELY POPS FOR THUNDERSTORMS FOR THE NORTHERN POTOMAC
HIGHLANDS SATURDAY AFTERNOON...DECREASING CHANCES EAST SINCE THE
FORCING BEHIND THE FRONT WANES AS THE LOW LIFTS INTO CANADA.
HIGH PRESSURE LOOKS TO BUILD IN FOR SUNDAY AND MEMORIAL DAY...THOUGH
RECENT GUIDANCE DID SUGGEST THE STALLED FRONT MAY LINGER A BIT
LONGER. WILL NOT GIVE THE ALL CLEAR FOR MEMORIAL DAY JUST YET...BUT
AS OF THIS TIME...IT SIMPLY LOOKS TO BE HOT. A MAINTAINED SWLY FLOW
WILL KEEP THE SUBTROPICAL AIR AROUND INTO THE MIDDLE PART OF NEXT
WEEK...WITH NEAR 90F MAX TEMPS CONTINUING.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
CNVCTV CMPLX MAINLY SLIDING S OF TERMINALS. BEST WINDOW OF
OPPORTUNITY THRU SUNSET...MORE FOR AMS STORMS. WENT VCTS FOR CHO AND
DC METRO DUE TO PROXIMITY TO MOST UNSTBL ENVIRONMENT...AND KEEPING
BALT W/ JUST CB. NSW FCST THRU THE EVNG AS STORMS WKN. CONSIDERING
RELATIVELY HIGH DEWPTS AND POTENTIALLY MOIST GRND...HV ADDED MVFR
FOG PREDAWN. WONT GO MORE SIGNIFICANT THAT THAT SINCE THERE MAY BE
DEBRIS CLDS. THE POTENTIAL WL BE THERE GIVEN SUFFICIENT CLRG.
MAY BE SOME LLVL RDGG TMRW WHICH WL MAKE IT MORE DIFFICULT FOR TSTMS
TO DVLP. WL INCR CU DURING THE DAY...BUT NOT FCST ANY PCPN.
CHANCES FOR THUNDERSTORMS LINGER INTO WEDNESDAY EVENING...WITH A
BREAK IN ACTIVITY EXPECTED THEN UNTIL THURSDAY AFTERNOON. EXTENDED
PERIOD OF ACTIVE WEATHER THURSDAY AFTERNOON THROUGH SATURDAY AS LOW
PRESSURE PASSES TO THE WEST AND A COLD FRONT STALLS OVER THE MID
ATLANTIC. SLY FLOW WEDNESDAY NIGHT THROUGH MEMORIAL DAY.
&&
.MARINE...
STILL HV HINTS OF SCA-CRITERIA WNDS ON THE WATERS...BUT APPROACHING
TSTMS SHUD INTERFERE WITH THE SYNOPTIC SCALE MIXING. WONT GO BYD 6PM
FOR SCA.
HIPRES SHUD BLD TMRW...WHICH MAY INHIBIT TSTMS FM DVLPG...AND ALSO
KEEP WNDS DOWN.
SLY FLOW WEDNESDAY NIGHT THROUGH MEMORIAL DAY. SLY CHANNELING TO
LIKELY REQUIRE AN SCA FOR MAIN PORTIONS OF THE MD BAY THURSDAY INTO
THURSDAY NIGHT. 10 TO 15 KT SLY FLOW THROUGH THE HOLIDAY WEEKEND
EXPECTED ATTM...CHANCES FOR THUNDERSTORMS THURSDAY NIGHT THROUGH
SATURDAY. HIGH PRESSURE BUILDS TOWARD MEMORIAL DAY.
&&
.TIDES/COASTAL FLOODING...
WATER LVLS REMAINED BELOW CRITICAL MINOR THRESHOLDS W/ THE LTST
HIGH TIDE CYCLE. ANTICIPATE SLY FLOW TO RETURN TMRW THOUGH...SO
ANY REPRIEVE WL BE SHORT LIVED. LATER FCSTRS MAY NEED TO POST
ANOTHER ADVY FOR AREA.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
ANZ530>543.
&&
SYNOPSIS...BAJ
NEAR TERM...BPP/HTS
SHORT TERM...BAJ
LONG TERM...BAJ
AVIATION...BAJ/HTS
MARINE...BAJ/HTS
TIDES/COASTAL FLOODING...HTSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1257 PM EDT TUE MAY 24 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 251400- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1257 PM EDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR SOUTHERN MARYLAND AND THE NORTHERN PIEDMONT OF VIRGINIA INCLUDING ADJACENT WATERS UNTIL 8PM. ANY THUNDERSTORM WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WIND GUSTS. A SMALL CRAFT ADVISORY HAS BEEN POSTED THIS AFTERNOON FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WATER LEVEL DEPARTURES MAY INCREASE ONCE AGAIN ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER WEDNESDAY. .SPOTTER INFORMATION STATEMENT... THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED FOR CENTRAL VIRGINIA AND SOUTHERN MARYLAND. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-251400- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1257 PM EDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED UNTIL 8PM FOR CENTRAL VIRGINIA. ANY THUNDERSTORM WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED FOR CENTRAL VIRGINIA AND SOUTHERN MARYLAND. HTS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
258 PM EDT TUE MAY 24 2011
VAZ051-055-502-241930-
STAFFORD VA-CULPEPER VA-SOUTHERN FAUQUIER VA-
258 PM EDT TUE MAY 24 2011
...STRONG THUNDERSTORM TO AFFECT STAFFORD...CULPEPER AND SOUTHERN
FAUQUIER COUNTIES...
AT 259 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
EAST OF STEVENSBURG...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE SUMERDUCK...MORRISVILLE...RICHARDSVILLE...
GOLDVEIN...STORCK...HEFLIN...HARTWOOD AND SOMERVILLE.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3837 7764 3838 7764 3837 7766 3842 7792
3853 7792 3852 7751 3835 7752
TIME...MOT...LOC 1859Z 273DEG 20KT 3846 7783
BJLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
303 PM EDT TUE MAY 24 2011
MDZ009-VAZ042-241930-
MONTGOMERY MD-LOUDOUN VA-
303 PM EDT TUE MAY 24 2011
...STRONG THUNDERSTORM TO AFFECT MONTGOMERY AND LOUDOUN COUNTIES...
AT 303 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PURCELLVILLE...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE LEESBURG.
PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.
&&
LAT...LON 3924 7748 3921 7747 3909 7747 3907 7779
3920 7778 3925 7749
TIME...MOT...LOC 1903Z 259DEG 20KT 3914 7770
BJLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 326 PM EDT TUE MAY 24 2011 MDZ004-009-VAZ042-242000- FREDERICK MD-MONTGOMERY MD-LOUDOUN VA- 326 PM EDT TUE MAY 24 2011 ...STRONG THUNDERSTORM TO AFFECT FREDERICK...MONTGOMERY AND LOUDOUN COUNTIES... AT 326 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTH OF PAEONIAN SPRINGS...MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE LANSDOWNE...POOLESVILLE...BOYDS...NORTH POTOMAC...GAITHERSBURG...GERMANTOWN AND MONTGOMERY VILLAGE. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3927 7716 3906 7714 3907 7769 3919 7769 TIME...MOT...LOC 1926Z 268DEG 28KT 3912 7760 BJL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 PM EDT TUE MAY 24 2011
MDZ016-VAZ052-055-057-242030-
KING GEORGE VA-STAFFORD VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
CHARLES MD-
359 PM EDT TUE MAY 24 2011
...STRONG THUNDERSTORM TO AFFECT KING GEORGE...STAFFORD...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK AND CHARLES COUNTIES...
AT 359 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NANJEMOY...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE LA PLATA.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3829 7688 3831 7695 3834 7699 3844 7702
3841 7707 3838 7700 3833 7700 3832 7703
3835 7716 3836 7715 3840 7707 3835 7721
3839 7729 3840 7726 3849 7728 3854 7726
3854 7728 3856 7685
TIME...MOT...LOC 1959Z 269DEG 26KT 3845 7720
BJLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 427 PM EDT TUE MAY 24 2011 MDZ004-005-009-010-242100- CARROLL MD-FREDERICK MD-HOWARD MD-MONTGOMERY MD- 427 PM EDT TUE MAY 24 2011 ...STRONG THUNDERSTORM TO AFFECT CARROLL...FREDERICK...HOWARD AND MONTGOMERY COUNTIES... AT 427 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHEAST OF DAMASCUS...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE SYKESVILLE...COLUMBIA AND ELDERSBURG. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3942 7692 3920 7685 3919 7724 3931 7727 TIME...MOT...LOC 2027Z 260DEG 18KT 3926 7717 BJL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
430 PM EDT TUE MAY 24 2011
DCZ001-MDZ013-VAZ053-054-242100-
DISTRICT OF COLUMBIA DC-PRINCE GEORGES MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
430 PM EDT TUE MAY 24 2011
...STRONG THUNDERSTORM TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...PRINCE GEORGES AND FAIRFAX COUNTIES...
AT 430 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GROVETON...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE GROVETON...JEFFERSON MANOR...HUNTINGTON...
HYBLA VALLEY...NATIONAL HARBOR...FOREST HEIGHTS...OXON HILL...
FRIENDLY...CAMP SPRINGS AND MARLOW HEIGHTS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3869 7679 3870 7704 3879 7704 3878 7706
3873 7707 3871 7714 3871 7719 3882 7722
3886 7706 3879 7706 3879 7704 3887 7703
3891 7683
TIME...MOT...LOC 2030Z 262DEG 14KT 3877 7710
BJLThe Sterling radar (KLWX), 52 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
2 hail. Local standard time, as filed.
Quarter sized hail was reported at Glenwood.
Quarter sized hail was reported at Glenwood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311921, 311925.